Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 21, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2010, 7:55 PM CDT for Dickey County, LaMoure County, McIntosh County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2010, 7:55 PM CDT (00:55 UTC)
- Expired
- May 22, 2010, 8:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dickey County, ND, LaMoure County, ND, McIntosh County, ND
The radar
The Aberdeen radar (KABR), 87 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 5:10 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3099 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 14.0
The text
As transmitted, in the capitals the NWS used until 2016.
143
WUUS53 KBIS 230055
SVRBIS
NDC021-045-051-230145-
/O.NEW.KBIS.SV.W.0021.100523T0055Z-100523T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
755 PM CDT SAT MAY 22 2010
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA...
SOUTHWESTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA...
EASTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 845 PM CDT
* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14
MILES NORTHWEST OF SPRING CREEK COLONY...OR 60 MILES SOUTH OF
JAMESTOWN...AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
KULM...MERRICOURT...MONANGO AND EDGELEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4650 9875 4612 9840 4596 9858 4595 9907
4609 9923
TIME...MOT...LOC 0055Z 231DEG 22KT 4608 9905
WIND...HAIL 60MPH 1.00IN
$$
SCHECK/AYD2 follow-up statements
685
WWUS53 KBIS 230135
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
835 PM CDT SAT MAY 22 2010
NDC021-045-051-230145-
/O.CON.KBIS.SV.W.0021.000000T0000Z-100523T0145Z/
LAMOURE ND-MCINTOSH ND-DICKEY ND-
835 PM CDT SAT MAY 22 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DICKEY...NORTHEASTERN MCINTOSH AND WESTERN LAMOURE COUNTIES UNTIL 845
PM CDT...
AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
EDGELEY...OR 41 MILES SOUTH OF JAMESTOWN...MOVING NORTHEAST AT 30
MPH.
LOCATIONS IMPACTED INCLUDE...
EDGELEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 4616 9873 4611 9898 4618 9910 4650 9875
4626 9853
TIME...MOT...LOC 0135Z 227DEG 24KT 4633 9872
WIND...HAIL 60MPH 1.00IN
$$
SCHECK/PJA038
WWUS53 KBIS 230147
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT SAT MAY 22 2010
NDC021-045-051-230157-
/O.EXP.KBIS.SV.W.0021.000000T0000Z-100523T0145Z/
LAMOURE ND-MCINTOSH ND-DICKEY ND-
847 PM CDT SAT MAY 22 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DICKEY...
NORTHEASTERN MCINTOSH AND WESTERN LAMOURE COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.
LAT...LON 4616 9873 4611 9898 4618 9910 4650 9875
4626 9853
TIME...MOT...LOC 0135Z 227DEG 24KT 4633 9872
$$
SCHECK/PJAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:25 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, May 22, 3:25 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 325 PM CDT SAT MAY 22 2010 .SYNOPSIS...UPPER LEVEL LOW OVER SASKATCHEWAN WITH MULTIPLE SHORTWAVE TROUGHS MOVING THROUGH THE NORTHERN PLAINS THIS AFTERNOON. SURFACE TROUGH OVER CENTRAL SOUTH DAKOTA WITH WARM FRONTAL BOUNDARY EXTENDING INTO SOUTHWEST MINNESOTA..WITH A COLD/OCCLUDED FRONT EXTENDING NORTH OF THE LOW INTO WESTERN NORTH DAKOTA. THE FOCUS FOR SEVERE STORMS WILL BE TO THE NORTH OF THE WARM FRONTAL BOUNDARY AND EAST OF THE OCCLUDED FRONT ACROSS WEST AND CENTRAL NORTH DAKOTA THIS EVENING. && .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT... MODEL SOUNDINGS LATE THIS AFTERNOON AND EVENING FROM THE NAM AND GFS SUGGEST STRONG INSTABILITY. THE NAM HAS A SIGNIFICANT CAP WHILE THE GFS MODEL SOUNDINGS ERODE THE CAP WITH THE FRONTAL PASSAGE. AT THIS TIME THE INITIATION OF CONVECTION SHOULD BE ALONG THE WESTERN BORDER IN THE VICINITY OF THE COLD/OCCLUDED FRONT. AS THE CAP ERODES LATE THIS AFTERNOON THE TRIPLE POINT BETWEEN THE COLD AND WARM FRONTS ACROSS CENTRAL NORTH DAKOTA WILL BECOME THE FOCUS FOR SEVERE WEATHER. SUFFICIENT SHEAR/CAPE EXISTS FOR A TORNADO THREAT IN ADDITION TO LARGE HAIL. AFTER MIDNIGHT THE STRONGEST CONVECTION WILL BE EAST OF CENTRAL NORTH DAKOTA AND HIGH PRESSURE WILL SETTLE IN OVER THE REGION FOR SUNDAY. THE NEXT PERIOD OF CONCERN WILL BE LATE SUNDAY NIGHT AND MONDAY INTO TUESDAY AS A STRONG MID LEVEL SYSTEM TRACKS FROM THE SOUTHWEST US INTO THE NORTHERN PLAINS. THIS WILL LIKELY SPREAD A GOOD AMOUNT OF PRECIPITATION WITH ANOTHER POTENTIAL FOR SEVERE WEATHER. .LONG TERM...WEDNESDAY THROUGH SUNDAY... ANOMALOUSLY DEEP MID LEVEL LOW PRESSURE OVER THE WEST COAST WEDNESDAY THROUGH FRIDAY WILL KEEP THE NORTHERN PLAINS ON THE PERIPHERY OF THE PRECIPITATION CHANCES BENEATH A MID LEVEL RIDGE OVER THE CENTRAL US. WE EXPECT GENERALLY DRY WEATHER OVER MOST OF THE STATE WEDNESDAY THROUGH FRIDAY. EVENTUALLY THE WESTERN TROUGH WILL MIGRATE SLOWLY EAST AND THE PRECIPITATION CHANCES WILL INCREASE SATURDAY AND SUNDAY. && .AVIATION...SATURDAY AFTERNOON...A LOW PRESSURE TROUGH EXTENDING FROM WESTERN SOUTH DAKOTA NORTHWARD INTO NORTHEAST MONTANA HAD AN ASSOCIATED WARM FRONT ACROSS WEST AND CENTRAL SOUTH DAKOTA. THE LOW AND FRONTAL SYSTEMS WILL MOVE EAST TONIGHT. STRONG THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS SOUTHWEST NORTH DAKOTA LATE SATURDAY AFTERNOON AND EVENING AND MIGRATE EAST TONIGHT. TO THE EAST OF THE LOW...MVFR CEILINGS BETWEEN 1 AND 3 THOUSAND ARE EXPECTED AT BIS/MOT/JMS GENERALLY VFR CONDITIONS WITH CLOUDS BETWEEN 2 AND 4 THOUSAND ARE EXPECTED AT ISN/DIK. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA
Hazardous weather outlook, May 22, 3:54 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 354 PM CDT SAT MAY 22 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 354 PM CDT SAT MAY 22 2010 /254 PM MDT SAT MAY 22 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT AS A STORM SYSTEM EJECTS NORTHEAST INTO THE NORTHERN PLAINS. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE CENTRAL AND EASTERN DAKOTAS. SOME THUNDERSTORMS COULD HAVE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH TUESDAY AND PERIODICALLY THROUGH THE END OF THE WEEK AS THE WEATHER PATTERN REMAINS ACTIVE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 22, 2:02 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
202 PM CDT SAT MAY 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLASH FLOOD MINOT 48.23N 101.30W
05/22/2010 WARD ND LAW ENFORCEMENT
FLOODED UNDERPASS AT 6TH ST. AND AT 16TH ST. SW IN MINOT
&&
LLPLocal storm report, May 22, 2:28 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
228 PM CDT SAT MAY 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND DMG LINTON 46.27N 100.23W
05/22/2010 EMMONS ND CO-OP OBSERVER
ROOF OF ELEMENTARY SCHOOL LIFTED OFF. 75 FOOT EVERGREEN
TREE TOPPLED. DELAYED REPORT.
&&
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:33 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 57 min |
| May 22, 7:50 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan, McIntosh, Stutsman | 55 min |
| May 22, 9:11 PM CDT | Areal Flood Advisory | BIS | Dickey | 3 hr |
| May 22, 9:13 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 32 min |
| May 22, 9:21 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 54 min |
| May 22, 9:26 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 49 min |
| May 23, 4:14 PM CDT | Flash Flood Watch | BIS | Dickey, Foster, Kidder, LaMoure, Logan, McIntosh and 4 more | 33 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.